Texas, 2014

Ice Storm and Winter Weather in Texas, March 4, 2014

March 4, 2014 · NWS LCH · 8 events in 8 counties and zones

A cold air mass swept back into Southeast Texas early in March. While the cold Canadian air was in place an upper level disturbance moved across the region causing yet another round of wintery precipitation that began early in the morning on the 4th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold air mass swept back into Southeast Texas early in March. While the cold Canadian air was in place an upper level disturbance moved across the region causing yet another round of wintery precipitation that began early in the morning on the 4th. Temperatures warmed during the mid day to early afternoon hours as rain moved out of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 3, 10:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 3, 10:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1055 PM CST MON MAR 3 2014

.AVIATION...

THE BERMUDA HIGH PRESSURE SYSTEM STRETCHES WESTWARD THROUGH THE
FLORIDA KEYS AND INTO THE GULF OF MEXICO. THE CIRCULATION ON ITS
WARM SIDE IS STEERING NORTHWARD CAMPECHE AIR...WHICH UPSLIDES THE
CONTINENTAL POLAR AIR IN PLACE OVER THE WESTERN GULF COAST STATES.

FURTHER-UP...A PACIFIC SHORTWAVE (AND ITS ATTENDANT LIFT) WILL TRAVEL
EASTWARD ACROSS THE WESTERN UPPER GULF COAST STATES.

THE PHASING IN OF THE TWO AFOREMENTIONED WEATHER FEATURES WILL
BRING ABOUT AN OVERRUNNING SCENARIO. A RAIN-FREEZING RAIN MIXTURE
IS POSSIBLE IN THE MORNING HOURS. ELEVATED POTENTIAL INSTABILITY
MAY SUPPORT A FEW THUNDERSTORMS WITH RAIN AND/OR FREEZING RAIN.

JT

&&

.PREV DISCUSSION... /ISSUED 951 PM CST MON MAR 3 2014/

UPDATE...
PRECIP MOVING INTO SE TX AND HAVE UPDATED ZONES TO REFLECT THIS
CHANGE. OTHERWISE ZONES LOOK FINE. RAINS TO CONT THRU TMRW BEFORE
ENDING LATE TMRW.

PREV DISCUSSION... /ISSUED 315 PM CST MON MAR 3 2014/

DISCUSSION...
LARGE SFC HIGH CONTINUES TO BUILD SOUTHWARD THIS AFTERNOON. SAT
IMAGERY SHOWS PARTIAL CLEARING ACROSS SOME OF THE COASTAL COUNTIES
OF SE TX/S LA...OTHERWISE...BKN/OVC FROM THE I-10 CORRIDOR NORTHWARD
CONTINUES. QUITE A TEMP RANGE THIS AFTERNOON AS WELL...WITH
LOWER/MID 40S IN THE PARTIAL CLEARING...HOLDING TO THE MID/UPPER
30S FURTHER N ACROSS INLAND SE TX/C LA.

BIG STORY FOR THIS MARDI GRAS IS HAVING ANOTHER WINTER WEATHER
EVENT FOR THE REGION...MAINLY FOR FREEZING RAIN. WITH THE COLD AIR
IN PLACE...TEMPS ARE EXPECTED TO FALL BELOW FREEZING BETWEEN 10 PM
AND 2 AM INLAND SE TX/C LA ALONG AND NORTH OF U.S. 190...AND CLOSER
TO 2-6 AM FOR THE I-10 CORRIDOR. DURING THIS TIME...A SIGNIFICANT
UPPER LEVEL DISTURBANCE HANDLED WELL BY ALL THE MODEL GROUPS CONTINUES
TO TAKE SHAPE OVER W TX THIS AFTERNOON...AND EXPECTED TO INCREASE
THE MOISTURE/LIFT ACROSS C TX THIS EVENING...SPREADING E AND ENHANCING
A BIT OVER SE TX/SW LA BY 3-6 AM...AND OVERSPREADING THE REMAINDER
OF C AND S LA BY 6-9 AM. FORECAST

THIS COMBINATION WILL LEAD TO THE DEVELOPMENT OF FREEZING RAIN
DURING THIS TIME...AS FORECAST SOUNDINGS SHOW SIGNIFICANT WARM
LAYER OVER THE SHALLOW COLD COME AT THE SFC. INITIALLY...IT WILL
TAKE SOME TIME TO MOISTEN UP THE LAYER DURING THE PREDAWN
HOURS...BUT EVENTUALLY BE SUFFICIENT ENOUGH TO HAVE THE RAINFALL
AT THE SFC RIGHT AT THE TIME TEMPS HAVE REACHED THE FREEZING MARK
DURING THE PREDAWN HOURS ACROSS SE TX/SW LA...AND THE REMAINDER OF
C AND S LA FOR THE REMAINDER OF THE MORNING. FOR THIS...HAVE
ISSUED THE WINTER WX ADVISORY FOR ALL OF SE TX...AND MOST OF C AND
S LA WITH EXCEPTION TO THE COASTAL PARISHES. THE MAIN THREAT WILL
BE ICING TO BRIDGES AND OVERPASSES DURING THIS TIME.

BY NOONTIME...TEMPS ARE EXPECTED TO REACH ABOVE FREEZING...THUS
THE CONTINUING PRECIP EXPECTED TO BE JUST RAIN. AS THE DISTURBANCE
EXITS THE REGION TUE EVENING...CHANCES OF RAIN WILL DIMINISH FROM
NW TO SE THRU EARLY WED...BEING CONFINED TO MAINLY THE COASTAL
WATERS FOR WED MORNING.

REMAINDER OF FORECAST SHOWS A WARMING TREND...WITH THE NEXT
SIGNIFICANT UPPER LEVEL STORM SYSTEM AND COLD FRONT TO BRING
PRECIP LATE SAT INTO QUITE POSSIBLY INTO EARLY NEXT WEEK.

DML

MARINE...
WINDS AND HIGHER SEAS WILL CONTINUE THIS AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE NORTHWEST GULF THROUGH TUESDAY. WINDS AND
SEAS WILL BEGIN TO SUBSIDE THIS EVENING AND OVERNIGHT. A STRONG
UPPER LEVEL DISTURBANCE WILL BRING IN SIGNIFICANT AMOUNT OF
MOISTURE AND LIFT...RESULTING IN INCREASED CHANCES OF SHOWERS FOR
TUESDAY INTO EARLY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  31  38  32  56  43 /  40  70  20  10  10
KBPT  32  39  33  56  44 /  40  70  20  10  10
KAEX  27  38  28  56  40 /  40  60  20  10  10
KLFT  31  39  32  58  43 /  30  70  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST TUESDAY FOR THE
     FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EVANGELINE...JEFFERSON DAVIS...LAFAYETTE...
     RAPIDES...ST. LANDRY...UPPER ST. MARTIN...VERNON.

TX...WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST TUESDAY FOR THE
     FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...
     NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN
     NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 3 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
     TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
     TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION UNTIL 3 AM CST TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM.

&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Mar 3, 1:09 PM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
109 PM CST MON MAR 3 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041400-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
109 PM CST MON MAR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT RAIN AND FREEZING RAIN WILL BEGIN TO IMPACT SOUTHEAST TEXAS
AND SOUTHWEST LOUISIANA DURING THE OVERNIGHT HOURS AFTER 3 AM AND
BEFORE SUNRISE. SOME GLAZING ON BRIDGES AND OVERPASSES ALONG WITH
TREE LIMBS WILL BE POSSIBLE ALONG AND NORTH OF THE I-10 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT RAIN AND FREEZING RAIN WILL CONTINUE DURING THE MORNING
HOURS ON TUESDAY. ICE ACCUMULATION OF UP TO AROUND 1/10 OF AN INCH
WILL BE POSSIBLE ALONG AND NORTH OF THE I-10 CORRIDOR. HAZARDOUS
DRIVING CONDITIONS WILL BE POSSIBLE...DUE TO ICING OF MAINLY
BRIDGES AND OVERPASSES. SOME GLAZING OF TREE LIMBS AND POWER LINES
WILL ALSO BE POSSIBLE. TEMPERATURES ARE EXPECTED TO REACH ABOVE
FREEZING ON TUESDAY AFTERNOON HELPING TO MELT ANY ICE GLAZING THAT
MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-041400-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
109 PM CST MON MAR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG NORTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AND THEN
BEGIN TO GRADUALLY DECREASE DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm, 2 winter weather. Local standard time, as filed.

Ice Storm, Hardin

When
March 4, 2:00 AM CST to 3:00 PM CST
Where
Hardin forecast zone
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.332, -94.390 (the zone’s center; the record gives no point)

Freezing rain began early in the morning of the 4th with around one quarter of an inch of ice accumulating around sunrise. Travel was not greatly impacted, however several trees were reported down across the county with some falling onto roadways.

Ice Storm, Northern Jasper

When
March 4, 2:00 AM CST to 3:00 PM CST
Where
Northern Jasper forecast zone
Reported by
Public
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

Freezing rain began early in the morning of the 4th with around one quarter of an inch to three tenths of ice accumulating around sunrise or shortly after. Travel was not greatly impacted, however several trees were reported down. Ice melted during the afternoon as temperature rose above freezing.

Ice Storm, Tyler

When
March 4, 2:00 AM CST to 3:00 PM CST
Where
Tyler forecast zone
Reported by
Public
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

Freezing rain began early in the morning of the 4th with around one quarter of an inch of ice accumulating around sunrise or shortly after in the far south sections of the county. The far north portions of the county received around one tenth of an inch of ice.Travel was not greatly impacted. Ice melted during the afternoon as temperature rose above freezing.

Ice Storm, Northern Newton

When
March 4, 3:00 AM CST to 3:00 PM CST
Where
Northern Newton forecast zone
Reported by
Public
Coordinates
30.786, -93.745 (the zone’s center; the record gives no point)

Freezing rain began early in the morning of the 4th with around one quarter of an inch to four tenths of ice accumulating around sunrise or shortly after. Travel was not greatly impacted, however several trees were reported down. Ice melted during the afternoon as temperature rose above freezing.

Ice Storm, Southern Jasper

When
March 4, 3:00 AM CST to 3:00 PM CST
Where
Southern Jasper forecast zone
Reported by
Public
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

Freezing rain began early in the morning of the 4th with around one quarter of an inch to three tenths of ice accumulating around sunrise or shortly after. The far south portions of the county received around one tenth of an inch of ice.Travel was not greatly impacted. Ice melted during the afternoon as temperature rose above freezing.

Ice Storm, Southern Newton

When
March 4, 3:00 AM CST to 3:00 PM CST
Where
Southern Newton forecast zone
Reported by
Public
Coordinates
30.786, -93.745 (the zone’s center; the record gives no point)

Freezing rain began early in the morning of the 4th with around one quarter of an inch to three tenths of ice accumulating around sunrise or shortly after. The far south portions of the county received around one tenth of an inch of ice.Travel was not greatly impacted. Ice melted during the afternoon as temperature rose above freezing.

Winter Weather, Jefferson

When
March 4, 5:00 AM CST to 1:00 PM CST
Where
Jefferson forecast zone
Reported by
Broadcast Media

Temperatures slowly fell to freezing across the northern sections of Jefferson County before sunrise while rain was occurring. This produced around one to two tenths of an inch of ice accumulation along the far northern sections of the county. A very minimal amount of ice occurred near the Beaumont-Port Arthur Regional Airport. No ice related closures were reported, and no ice accumulation occurred along the coast.

Winter Weather, Orange

When
March 4, 5:00 AM CST to 1:00 PM CST
Where
Orange forecast zone
Reported by
Public

Temperatures slowly fell to freezing across most of Orange County before sunrise while rain was occurring. This produced around one tenth of an inch of ice accumulation over most of the county except for along Sabine Lake were temperatures just briefly touched freezing. No ice related closures were reported.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500697, 500698, 500778, 500699, 500776, 500777, 500483, 500484.